MAUDE Adverse Event Report: SMITH & NEPHEW, INC. 10MM REAMER HEAD; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

SMITH & NEPHEW, INC. 10MM REAMER HEAD; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number E0016884-3
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes No Known Impact Or Consequence To Patient (2692); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/16/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during the procedure, the device was broke inside the patient.The procedure had a delay between 0-30 min.It is unknown how was the procedure finished.
 
Additional Manufacturer Narrative
Updated g3/g4: date received by manufacturer.
 
Additional Manufacturer Narrative
The associated device, used in treatment, was returned and evaluated.A visual inspection of the returned device did not confirmed the stated failure mode.A visual of the device did confirm the tip of the device is damaged, worn, and contains some burrs, rendering the device inoperative.The device shows signs of extensive use.The clinical/medical evaluation concluded that based on the information provided, the patient impact beyond the reported instrument breakage and possible retained foreign body of a non-implantable device could not be confirmed but based photos of the returned parts, if by chance there was a retained foreign body, then it would be small fragments.Corrosion/local irritation and possible migration of a potentially retained foreign body fragment(s) could not be ruled out for either event.No further medical assessment is warranted at this time.Should clinically relevant documentation/information become available, the clinical/medical task may be re-evaluated.A review of complaint history did not reveal additional complaints for the listed batch.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file revealed this failure mode was previously identified.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are probable causes of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
10MM REAMER HEAD
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key10805125
Report Number1020279-2020-06278
Device Sequence Number14396118
Product Code LXH
UDI-Device Identifier00885556777640
UDI-Public885556777640
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/01/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberE0016884-3
Device Lot Number102617
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/22/2020
Initial Date Received by Manufacturer 10/19/2020
Supplement Date Received by Manufacturer07/16/2020
09/01/2021
Initial Report FDA Received Date11/06/2020
Supplement Report FDA Received Date12/03/2020
09/01/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;